Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 246, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 8, 2023, 1:28 AM CDT for Kinney County, Val Verde County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2023, 1:28 AM CDT (06:28 UTC)
- Expired
- Jun 8, 2023, 2:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kinney County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 62 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.5 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2764 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:36 AM CDT, 52 minutes earlier.
Area forecast discussion, Jun 8, 12:36 AM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1236 AM CDT Thu Jun 8 2023 ...New UPDATE, AVIATION... .UPDATE... Issued at 1236 AM CDT Thu Jun 8 2023 We have raised PoPs along the Rio Grande to account for the MCS that is about to clip the area. Strong to severe storms are occurring with this MCS, with damaging straight-line winds the primary threat where the MCS is bowing out toward Maverick County. Frequent to continuous cloud to ground lightning is also occurring. && .UPDATE... Issued at 1004 PM CDT Wed Jun 7 2023 Elected to slightly adjust the grids, including PoPs, based on the latest observations and the 00Z HREF hi-res member guidance. This does result in a slight bump up in the PoPs for the Hill Country and the I-35 corridor from late morning through the afternoon as several hi-res guidance members pick up on a convective complex advancing through the Hill Country into the I-35 corridor. && .SHORT TERM... (Tonight through Thursday night) Issued at 213 PM CDT Wed Jun 7 2023 The H5 ridge axis that's been hanging out to our west did shift slightly eastward over the past 12-24 hours and is now stretched across the Big bend and far eastern NM. Thus, weak NW flow aloft continues over a moist boundary layer. Sfc obs show temps already in the 80s w/ dew points in the 60s to lower 70. Areas near Austin and south and west of San Antonio will see highs in the low to mid 90s. A broad cumulus field developed during the day, with isolated convection developing late this morning over the Hill Country. These pulse-type storms have been capable of producing brief 0.5" hail and winds up to 30-40 mph, as well as a quick 0.5-1.5" of rain. Like yesterday, this activity will increase slightly in coverage this afternoon before diminishing quickly in the evening with the loss of daytime heating. However, our attention will then turn to the west for the overnight period. There isn't much more than a diffuse dryline today and and little in the way of direct forcing, but daytime heating and venting in the left exit region of the H3 jet should allow a cluster of storms to develop across the Trans-Pecos and Big Bend under the weak H5 ridge. Most guidance indicates a decent chance for this activity to grow upscale before moving into our far western areas. There is a low end risk for some large hail and damaging winds in Val Verde County mainly after 8pm, with storms weakening as they move ESE through the night. An isolated 2"/hr rain total is possible, with very minor flash flooding impacts should that occur, but chances are relatively low that we'll see too many issues. Storms are likely to end before reaching the US-281 corridor late tonight. These storms will help to flatten the ridge axis temporarily overnight, but it will amplify again on Thursday over approximately the same location before shifting slightly east late. Even warmer temperatures are likely to reach the 90s in most locations, approaching 100 near FTN. CAMs keep us in a similar pattern as the past few days, but with the upper jet translating slightly further east we may have some additional upper divergence to assist storm development on Thursday as remnant outflow boundaries and perhaps an MCV from convection in the panhandle tonight drift southeastward into the region. Deep layer shear is marginal but should increase to near 30 knots in the afternoon, and there is likely to be a solid 2- 3kJ/kg CAPE to work with, except on the off chance tonight's storms linger late and make it further east than anticipated. Thus, another Marginal Risk for severe weather is outlooked for most areas except along the Rio Grande closer to the ridge axis. The best chances for any isolated large hail or damaging winds will be from noon to 7pm along and east of US-281. Again, a quick 1-2" of rain is possible in some areas, though others will see nothing at all. Look for storm coverage to again diminish through the evening hours, with overnight lows in the upper 60s and lower 70s. && .LONG TERM... (Friday through Wednesday) Issued at 213 PM CDT Wed Jun 7 2023 Synopsis: Ridging will continue to remain prominent over central portions of the continent through the long term period. This will translate to steadily warming surface temperatures, and overall low chances for appreciable precipitation. Isolated storms can't be entirely ruled out on Friday and Saturday evenings over the far north as shortwave energy ejects into north-central Texas from New Mexico. Widespread precipitation is not expected. Subtropical high pressure is forecast to develop over northern Mexico early next week. With the northern periphery of the feature extending into the Southern Plains, high temperatures will soar to their warmest readings of the year thus far. Friday & Saturday: While mentionable PoPs are present across northwestern Val Verde County only in this update, the potential for isolated to scattered showers and thunderstorms will exist regionally as a broad area of height falls pivots east out of New Mexico. Most guidance shows scattered convective development across the Lower Trans Pecos and Edwards Plateau on Friday evening, with some activity potentially sneaking into portions of Val Verde County before it pushes northeast and away from our CWA. Most progs keep a more organized convective complex to our northeast on Saturday, although multiple consecutive runs of the deterministic GFS suggest the potential for isolated thunderstorm development along the Serranias del Burro Mountains during the late afternoon and early evening hours. Am inclined to treat this solution as an outlier for the time being, though 10% PoPs with no weather mentions have been inserted along the Rio Grande to account for this low-end potential. Will continue to monitor convective trends during this portion of the period accordingly, as an isolated strong storm could be possible in any activity that manages to develop given the combination of ample instability and modest shear that will be in place. Remainder Of The Period: Temperatures will climb to their highest readings of the year so far as a closed area of subtropical high pressure forms over Mexico and nudges north toward the Southern Plains. Ensemble situational awareness tables from the NAEFS show 95th+ percentile 850 mb temperatures becoming established by the Monday-Tuesday timeframe and persisting through the end of the long term. Preliminary PM forecast soundings depict deep, nearly dry- adiabatic boundary layers extending up and through 850 mb across the majority of the region, implying that said warmth should have no issues mixing down to the surface during each afternoon period Monday through Wednesday. Expect that many locations outside of Hill Country will see their first 100 degree highs of the year, if they haven't already. While still several days away, now is the time to begin preparing for potentially very hot conditions next week. Be sure to drink plenty of water, in addition to wearing light-colored and loose-fitting clothing if you plan to be outdoors for prolonged periods of time during this portion of the long term period. && .AVIATION... (06Z TAFS) Issued at 1236 AM CDT Thu Jun 8 2023 A complex of strong to severe TSRA will impact areas near and west of a DRT-CZT line over the next few hours. Gusty winds, hail, and frequent lightning are occurring. In addition, isolated SHRA/TSRA may clip areas near AQA and BMQ overnight. 00Z models have trended higher with coverage of SHRA/TSRA during the day on Thursday. Activity is forecast to develop 15Z-18Z through portions of the Hill Country and move southeast through the I-35 corridor and into the Coastal Plains during the afternoon and early evening hours. Some strong to severe storms are possible, with large hail and wind gusts in excess of 50KT. Away from any SHRA/TSRA activity, VFR conditions are forecast during the TAF period. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 91 72 97 74 / 50 10 10 10 Austin Bergstrom Intl Airport 90 70 96 71 / 50 20 10 0 New Braunfels Muni Airport 92 70 94 72 / 50 10 0 0 Burnet Muni Airport 88 70 96 73 / 40 10 10 10 Del Rio Intl Airport 97 74 102 76 / 0 0 10 10 Georgetown Muni Airport 89 70 96 73 / 50 10 10 10 Hondo Muni Airport 92 70 96 71 / 30 10 0 0 San Marcos Muni Airport 90 69 96 71 / 50 20 10 0 La Grange - Fayette Regional 90 70 94 73 / 50 20 20 0 San Antonio Intl Airport 91 71 95 73 / 50 10 0 0 Stinson Muni Airport 93 71 95 73 / 50 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...KCW Long-Term...Quigley Aviation...76
Hazardous weather outlook, Jun 7, 6:15 PM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 615 PM CDT Wed Jun 7 2023 TXZ171>173-183>194-202>209-217>225-228-082315- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 615 PM CDT Wed Jun 7 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. A complex of storms is possible late this evening into tonight across portions of Southern Edwards Plateau. There is a Level 1 of 5 risk for severe storms across Val Verde Country tonight, with large hail and damaging wind gusts as the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to scattered storms are possible Thursday afternoon and early evening over the Hill Country, I-35 corridor, and Coastal Plains, where there is a Level 1 of 5 risk for severe storms. Large hail and damaging wind gusts are the primary threats, in addition to heavy downpours. Very warm temperatures will be returning to the region over the weekend into early next week, and combined with the humidity over the region residents will need to take precautions to guard against heat illness during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 8, 12:26 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1226 AM CDT Thu Jun 8 2023
TXZ183-080615-
Val Verde TX-
1226 AM CDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of south central Val
Verde County through 115 AM CDT...
At 1225 AM CDT, Doppler radar was tracking a strong thunderstorm near
Amistad Acres, or 14 miles south of Comstock. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Del Rio, Lake View, Amistad Village, Black Brush Point, Diablo East,
Amistad Acres, Cienegas Terrace, Governors Landing, Rock Quarry
Campground, Salem Point and Lake Ridge Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2955 10106 2936 10085 2934 10094 2935 10095
2936 10100 2944 10106 2946 10106 2947 10109
2947 10111 2948 10113 2947 10115 2952 10118
TIME...MOT...LOC 0525Z 336DEG 4KT 2948 10111
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BRADYSpecial weather statement, Jun 8, 12:55 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1255 AM CDT Thu Jun 8 2023
TXZ183-184-202-080645-
Kinney TX-Val Verde TX-Edwards TX-
1255 AM CDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of northwestern Kinney,
southwestern Edwards and southeastern Val Verde Counties through 145
AM CDT...
At 1255 AM CDT, Doppler radar was tracking a strong thunderstorm over
Long Point, or 9 miles northwest of Del Rio, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Del Rio, Lake View, Amistad Acres, Laughlin AFB, Carta Valley,
Cienegas Terrace, Amistad Village, Black Brush Point, Amanda, Box
Canyon, Val Verde Park, Diablo East, Governors Landing, Long Point,
277 South Boat Ramp, 277 North Campground, Rough Canyon Recreation
Area, Spur 406 Campground, Rock Quarry Campground and Salem Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2990 10053 2940 10051 2930 10089 2933 10094
2935 10095 2937 10101 2944 10106 2946 10106
2947 10109 2947 10111 2948 10113 2947 10115
2952 10117 2952 10122
TIME...MOT...LOC 0555Z 260DEG 18KT 2949 10096
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BRADYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 12:26 AM CDT | Special Weather Statement | EWX | Val Verde | 49 min |
| Jun 8, 12:52 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick, Zavala | 34 min |
| Jun 8, 12:55 AM CDT | Special Weather Statement | EWX | Val Verde | 50 min |
| Jun 8, 1:32 AM CDT | Special Weather Statement | EWX | Dimmit, Maverick, Zavala | 58 min |
| Jun 8, 1:43 AM CDT | Special Weather Statement | EWX | Edwards | 47 min |
| Jun 8, 2:03 AM CDT | Areal Flood Advisory | EWX | Kinney, Val Verde | 3 hr |
| Jun 8, 2:06 AM CDT | Areal Flood Advisory | EWX | Edwards | 3 hr |
| Jun 8, 2:13 AM CDT | Special Weather Statement | EWX | Kinney | 47 min |
| Jun 8, 2:28 AM CDT | Special Weather Statement | EWX | Dimmit | 47 min |
| Jun 8, 4:02 AM CDT | Special Weather Statement | EWX | Gillespie | 43 min |
| Jun 8, 4:46 AM CDT | Areal Flood Advisory | EWX | Gillespie | 3 hr |
| Jun 8, 4:51 AM CDT | Special Weather Statement | EWX | Blanco | 39 min |
| Jun 8, 11:53 AM CDT | Special Weather Statement | EWX | Gillespie | 37 min |
| Jun 8, 12:04 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie | 41 min |
| Jun 8, 12:10 PM CDT | Special Weather Statement | EWX | Gillespie | 50 min |
| Jun 8, 12:21 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Kendall | 54 min |
| Jun 8, 1:20 PM CDT | Special Weather Statement | EWX | Kendall | 40 min |
| Jun 8, 1:38 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Guadalupe, Kendall | 52 min |
| Jun 8, 1:42 PM CDT | Special Weather Statement | EWX | Hays | 48 min |
| Jun 8, 2:17 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Guadalupe, Wilson | 30 min |
| Jun 8, 2:25 PM CDT | Special Weather Statement | EWX | Guadalupe | 50 min |
| Jun 8, 3:09 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Gonzales, Guadalupe | 22 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.